FDA Warns of Liver Damage from Drugs
Written by Editor   
Wednesday, September 03, 2014 12:00 AM

The Food and Drug Administration has released a two-page consumer fact sheet entitled "Sometimes Drugs and the Liver Don't Mix."  The FDA's fact sheet includes:

The liver is a remarkable organ. It turns the nutrients in our diets to substances the body can use and converts toxins into harmless substances or makes sure they are removed from the body.

When the liver is working well, our metabolism hums along in equilibrium. But drugs and dietary supplements can sometimes wreak havoc with that system, leading to dangerous liver problems. The Food and Drug Administration (FDA) is working to prevent drug-induced liver injuries.

“It is challenging to predict how drugs will affect the liver because each patient is different in how they respond to a given drug. Our goal is to prevent the toxicity of drugs.”

Acute liver failure is a rapid deterioration of the organ’s ability to function. Data suggest that prescription and over-the-counter drugs (OTC) and dietary supplements cause more acute liver failure cases than all other reasons combined.

We have an aging population that is more dependent on drugs. “The more medications you take, the more likely you are to have trouble,” 

A few drugs are toxic to the liver only when used in excess. One example is acetaminophen. Overdoses of acetaminophen are the most common cause of drug- related liver injury, whether these occur accidentally or otherwise.  Acetaminophen is an active ingredient in hundreds of OTC and prescription medicines commonly used to treat musculoskeletal pain and fever, allergies, coughing, colds, flu, and even sleeplessness. Overdoses leading to serious liver injury have resulted from consumers inadvertently taking both OTC and prescription drugs containing acetaminophen.

Inadvertent overdoses with prescription drugs that contain acetaminophen and a narcotic have been responsible for a significant proportion of all the cases of acetaminophen-related liver failure in the United States, some of which have resulted in liver transplant or death. 

Some antibiotics and nonsteroidal anti-inflammatory medications also have been tied to liver damage.  Hepatitis, a liver inflammation, can have several potential causes. Drugs may induce a form of hepatitis that closely resembles viral hepatitis (liver inflammation caused by viral infection). 

Signs of liver problems include feeling tired and have a poor appetite. In more extreme cases, your eyes and skin become yellowish (jaundice) and your skin becomes very itchy. “Your skin itches because the liver is not properly clearing toxins from the body,” he says.

When patients taking a drug they have not used before get those symptoms, they should seek immediate medical attention and stop using that drug if it is identified as the cause.

If the symptoms surface and the patient has been taking a medication for a long time, there could be another cause. Senior says it’s difficult to be certain that the symptoms were caused by a drug and not something else. Obesity and excessive consumption of alcohol also can damage the liver.

The FDA reports “before approving or denying approval of a drug, we evaluate its risks and work to identify its liver injury potential, even if only one in 10,000 people will be badly affected.”  “With some drugs, for example for cancer patients, the benefits of treatment might far outweigh the risks.”

The liver can regenerate even when 65% of it is destroyed or surgically removed, as in a cancer treatment. This versatile organ is often capable of adapting and becoming tolerant of various foreign agents, including drug prooducts. But if the liver isn’t healthy, complications from drug interactions can be even worse. 

 Source:  http://www.fda.gov/forconsumers/consumerupdates/ucm398855.htm